SECTION EDITORS: JEFFREY TABAS, MD; PAUL D. VAROSY, MD; GREGORY M. MARCUS, MD; NORA GOLDSCHLAGER, MD
Urgent coronary angiography revealed normal coronary arteries. A large number of oval objects in the upper gastrointestinal tract were also noticed under fluoroscopy (Figure 2), suggesting drug intoxication. Laboratory results confirmed this, indicating a serum potassium level at 8.5 mEq/L (to convert to millimoles per liter, multiply by 1). Cardiac troponin T level was within the reference range. Gastric lavage and standard treatment were applied, including calcium gluconate, insulin, glucose, ion-exchange resin, laxatives, diuretics, sodium bicarbonate, and hemodialysis. Approximately fifty 1-g potassium chloride tablets were removed endoscopically from the stomach. Surgical removal of the massive conglomerate of remaining tablets was considered, but discounted by the surgeon because of the patient's very poor general condition. Despite all efforts, the serum potassium level could not be reduced below 8 mEq/L, and the patient died after repeated ventricular fibrillation episodes and electromechanical dissociation.
ST-Segment Elevation Followed by Progressive Widening of the QRS Complex—Discussion. JAMA Intern Med. 2013;173(7):491–492. doi:10.1001/jamainternmed.2013.2959b
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: